Connecticut, 2018

Damaging Winds and Lightning Strike in Connecticut, August 1, 2018

August 1, 2018 · NWS OKX · 3 events in 1 county or zone

A stationary boundary lifts northeast as a warm front triggering severe thunderstorms across Southwest Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A stationary boundary lifts northeast as a warm front triggering severe thunderstorms across Southwest Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
240 PM EDT Wed Aug 1 2018

.SYNOPSIS...
A warm front over the Mid Atlantic states lifts north of the
area by mid afternoon. A Bermuda high then sets up over the
western Atlantic for the rest of the week. Meanwhile, a slowly
approaching cold front dissipates towards the end of the week. A
weak low pressure trough will move across Saturday night,
followed by a weakening of the Bermuda high late this weekend
into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm front has passed north of the NYC metro and Long Island
and will pass north of the Lower Hudson Valley within another
hour. Airmass is quickly destabilizing behind the front with
SBCAPE values of 2000-3000 J/KG. Main forcing will be from
diabatic heating and differential heating. Modest deep-layered
shear around 30 kt support a few strong to possibly severe
storms this afternoon, primarily north and west of NYC.

PWATS of around 2.00" seen in forecast soundings. So any
thunderstorms that do develop could dump a good deal of rain.
However, widespread flash flooding is not a concern today.

Highs should reach the middle 80s across inland areas.

There is a high rip current risk for the Atlantic Ocean
beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The area will be warm sectored Thursday into Thursday night,
with a slowly approaching cold front to the west. There remains
a chance for showers and thunderstorms through this time period,
with the best chances remaining over portions of Northeast New
Jersey and the Lower Hudson Valley. Another surface trough
approaches and moves through Thursday afternoon, which would be
the focus for these showers and thunderstorms to develop. Dew
points and PWATS remain high, so locally heavy rainfall is once
again possible, but does not look widespread.

Temperatures will be slightly above normal for this time of
year, in the middle to upper 80s. Humidity levels will remain
uncomfortably high for most, with dew points well in the 70s.

There is a high risk of rip currents at Atlantic Beaches for
Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Bermuda high pressure and upper ridging will remain across the
western Atlantic Thursday night through Saturday as an upper trough
remains from the Great Lakes region into the Gulf coast states. The
trend has been for the ridge to remain while the trough is a little
slower to weaken as waves of energy rotate into the eastern portion
of the trough. As a result, the eastern and southeastern zones will
have lower probabilities of rain, and some areas may even remain dry.
And the far inland areas will be more likely to have precipitation.
However, there have been one vort that rotates around the western
periphery of the Bermuda high, and with the upper trough remaining,
this energy may be pulled farther to the west, increasing the
chances for precipitation Friday night. A cold front does approach
Friday and then dissipates, becoming a weak trough of low pressure.
This trough then moves into the ridge, weakening the Bermuda high,
and the upper flow flattens, becoming more zonal.

Sunday and into the beginning of next week, the high builds into the
southeastern states as the northern flow remains zonal. The will
allow a warm and very humid airmass to build into the region with
the potential for a heat wave Sunday into Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Cluster of low topped moderate showers crossing NYC terminals
should move northeast in CT within the next few hours....so far
limited lightning with these cells but have produced brief heavy
rain.

VFR/MVFR most terminals for the remainder of the afternoon.
MVFR/IFR conditions should return to coastal terminals evening.

Winds gradually and veer and become S-SSW around 15-25KT by
early-mid afternoon coastal terminals 15-20kt elsewhere. Winds
SW decreasing to around 10KT or less this evening, then light
and variable at all but KLGA/KJFK/KISP. There is also a low
chance for LLWS tonight at Long Island terminals.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: No unscheduled amendments are expected.

KLGA TAF Comments: Isolated gusts to around 25KT possible this
afternoon.

KEWR TAF Comments: No unscheduled amendments are expected.

KTEB TAF Comments: No unscheduled amendments are expected.

KHPN TAF Comments: No unscheduled amendments are expected
outside of an early afternoon -TSRA.

KISP TAF Comments: Isolated gusts to around 20KT possible this
afternoon. LLWS possible tonight.

.OUTLOOK FOR 21Z THURSDAY THROUGH MONDAY...
.Thursday-Saturday...MVFR or lower conditions possible. Isolated
to scattered showers and thunderstorms are also possible,
mainly from NYC terminals on N/W. SW winds G15-20KT are possible,
mainly during the daylight hours.
.Sunday and Monday...VFR. An isolated shower or thunderstorm is
possible.

&&

.MARINE...
Seas will build to 5 to 7 ft on a south to southwesterly flow on the
ocean waters today into tonight, diminishing late tonight, but
should remain above 5 ft through Thursday.

Winds will also increase today, with gusts of 25-30 kt on the ocean
waters by this afternoon as a warm front lifts north of the area.
Winds will also diminish late tonight, and should drop below 25 kt
by Thursday morning. Occasional gusts to 25 kt are possible
across the eastern Sound and Gardiner's Bay.

Showers and thunderstorms in association with the warm front and a
disturbance moving in from the west will be the focus for showers
and thunderstorms. Isolated strong to possibly severe storms
are possible, especially across the western ocean zone, the New
York City Harbor, and the western Sound from late this morning
into the evening hours. Wind gusts above SCA criteria are
possible in these storms.

On-going SCA conditions remain on the ocean waters Thursday as a
strong SW flow remains over the forecast waters. Bermuda high
pressure will weaken Friday through Sunday as a trough of low
pressure moves slowly through the region and off the New England
coast Sunday. As a result the pressure gradient force will weaken
along with the SW flow across the waters. Therefore, conditions are
expected to fall below SCA conditions early Friday and remain below
through Sunday.

&&

.HYDROLOGY...
Any showers and thunderstorms through tonight will be capable of
brief heavy rainfall. Minor nuisance flooding is likely. Isolated
flash flooding while possible is a low probability at this time.
Best chances would be for areas north and west of New York City.

Thunderstorms and showers will be possible, mainly to the N and W of
New York City, from Thursday night through Saturday night.
While the total rainfall is expected to be relatively low, there
will be a continued threat for urban and small stream flooding.
Also, the threat for flash flooding remains, and will be possible
across in inland regions, where showers and thunderstorms move
across the same areas.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ350-353-355.

&&

SYNOPSIS...JP/DW
NEAR TERM...JP/DW
SHORT TERM...JP
LONG TERM...19
AVIATION...IRD
MARINE...JP/19
HYDROLOGY...JP/19
EQUIPMENT...
Hazardous weather outlook, Aug 1, 5:01 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
601 AM EDT Wed Aug 1 2018

ANZ335-338-355-CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-176-
177-021015-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northern Queens-
Northern Nassau-
601 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

There is a marginal to slight chance for severe thunderstorms today
into early tonight. The main threat is damaging winds. An isolated
tornado or water spout is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-021015-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
601 AM EDT Wed Aug 1 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

There is a marginal to slight chance for severe thunderstorms today
into early tonight. The main threat is damaging winds. An isolated
tornado or water spout is also possible.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ079-021015-
Northeastern Suffolk-
601 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-021015-
Southwestern Suffolk-Southeastern Suffolk-
601 AM EDT Wed Aug 1 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-340-345-350-353-021015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
601 AM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 1, 12:56 PM EST, 49 minutes before
Special Weather Statement
National Weather Service New York NY
156 PM EDT WED AUG 1 2018

CTZ005-009-NYZ070-011845-
Northern Fairfield-Southern Fairfield-Northern Westchester-
156 PM EDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES...

At 155 PM EDT, a strong thunderstorm was located near Tarrytown,
moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Stamford, New Canaan, Mount Kisco, Greenwich, Ridgefield, Wilton,
Hawthorne, Bedford, Briarcliff Manor, Pleasantville, Armonk and
Thornwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4137 7351 4119 7339 4109 7372 4110 7373
      4109 7374 4106 7384 4111 7389 4113 7389
TIME...MOT...LOC 1755Z 242DEG 17KT 4112 7379

NV
Special weather statement, Aug 1, 1:45 PM EST, 0 minutes before
Special Weather Statement
National Weather Service New York NY
245 PM EDT WED AUG 1 2018

CTZ005-009-NYZ070-011930-
Northern Fairfield-Southern Fairfield-Northern Westchester-
245 PM EDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND NORTHERN
WESTCHESTER COUNTIES...

At 245 PM EDT, a strong thunderstorm was located near Ridgefield, or
near New Canaan, moving northeast at 20 mph.

Locations impacted include...
Bridgeport, Stamford, Danbury, New Canaan, Newtown, Fairfield,
Greenwich, Trumbull, Westport, Ridgefield, Monroe, Bethel, Wilton,
Weston and Redding.

LAT...LON 4111 7362 4118 7373 4141 7338 4123 7317
TIME...MOT...LOC 1845Z 236DEG 18KT 4121 7352

The radar

The Brookhaven radar (KOKX), 71 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Fairfield

When
August 1, 1:45 PM EST
Where
Fairfield County, 1.25 mi WSW of Ridgefield
Property damage
$6,000
Reported by
Newspaper
Coordinates
41.270, -73.520

Lightning strikes a home on Old South Salem Road.

Thunderstorm Wind, Fairfield

When
August 1, 1:54 PM EST
Where
Fairfield County, 0.69 mi S of Ridgefield
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.270, -73.500

Large branches and utility poles down on the western side of Ridgefield...including on North Salem Road and West Lane.

Thunderstorm Wind, Fairfield

When
August 1, 2:08 PM EST
Where
Fairfield County, 2.14 mi NNW of Weston
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.230, -73.390

Trees and wires down on Godfrey Road West just west of Pinefield Lane.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781345, 781372, 781374.